A 31-year-old man, with no past medical history, is admitted to the ICU with acute liver failure (ALF) following ingestion of an unknown herbal supplements. On initial examination, he is awake, oriented only to self, follows simple commands and has mild asterixis but no focal motor deficits. Notable laboratory test results include AST 1734, ALT 1567, T. Bilirubin 2.3, and Ammonia 110. On day 2 of ICU admission, he has a witnessed generalized tonic-clonic seizure. Two milligrams of lorazepam are administered intravenously and the convulsions are terminated. A Stat Head CT is performed, which shows diffuse cerebral edema and no ischemic or hemorrhagic changes.
What is the MOST appropriate medication to administer at this time?
Correct Answer: C
The patient in this question suffers from ALF because of a toxic exposure. A common complication of ALF is cerebral edema and occasionally seizures. The patient responded to the first line treatment for the seizure (IV lorazepam) and now needs prophylaxis as the underlying cause of the seizure remains uncontrolled. When choosing an antiepileptic regimen, one should consider clearance and potential side effects. Fosphenytoin is primarily metabolized by the liver and could reach toxic levels in administered in the setting of ALF (Answer A is incorrect). Valporate is also metabolized by the liver and is known to induce hyperammonemia, even with normal functioning liver, and therefore it should not be used when hyperammonemia already exists (Answer B in incorrect). Levetiracetam is a relatively safe and effective medication, which is not primarily metabolized by the liver, and therefore the best from the above-stated options (Answer C is correct). Benzodiazepines, propofol, ketamine, etc, are indicated only if a patient fails treatment with other anti-epileptic drugs (Answer D is incorrect).
A 76-year-old woman, with past medical history of hypertension, coronary artery disease, atrial fibrillation, and Parkinson disease is admitted to the ICU with progressively worsening mental status. She suffered a ground level fall 2 days before her admission. Her home medications are amlodipine, lisinopril, levodopa, and apixaban. On physical examination, she is somnolent, only opens her eyes to painful stimuli, pupils are equal in size and briskly reactive to light, does not vocalize, and withdraws from noxious stimuli in all four extremities. The patient is emergently intubated for airway protection and admitted to the ICU. On arrival to the ICU, a head CT is obtained (see figure below).
What will be the MOST appropriate next step in treatment?
Correct Answer: D
This patient has the classic presentation of SDH, with the gradual neurological deterioration after a fall. Imaging reveals a L. hemispheric SDH, primarily acute but probably with some chronic components (lesshyperintense areas). Head CT also demonstrates left-sided cerebral edema with left to right midline shift. Although seizures are very common in SDH patients, the description does not suggest a current seizure. It is common to administer prophylactic, not therapeutic doses of an antiepileptic medication (Answer A is incorrect). Although imaging does show significant cerebral edema with a midline shift, osmotherapy is generally avoided as it may cause further shrinkage of the brain tissue, which will expand the subdural space and exacerbate the bleed (Answers B and C are incorrect).
The correct answer is D: in an acute, symptomatic SDH, the solution is surgical evacuation. The patient requires a clot evacuation in the operating room as soon as possible.
A 45-year-old woman, who is an active smoker and has history of untreated hypertension, presented following a sudden “thunderclap” headache. Head CT revealed (see figure below) subarachnoid hemorrhage of an anterior communicating artery aneurysm. She underwent successful endovascular coiling of the aneurysm, and an external ventricular drain was placed for hydrocephalus. Five days after presentation, she acutely became somnolent.
Vital signs are
On examination she is somnolent but easily arousable and follows simple commands with all four extremities, but there is a clear drift of the right hand and leg.
What is the most appropriate next step in management?
Correct Answer: B
This patient has a classic presentation of symptomatic cerebral vasospasm and delayed cerebral ischemia after sub-arachnoid hemorrhage. She has several risk factors for vasospasm, including: sex, smoking history, and the blood pattern on the head CT (blood in the cistern and the presence of intraventricular blood). The highest incidence of vasospasm occurs between post-bleed days 4 to 10 (although it can occur up to three weeks post bleed). Although angioplasty is a definitive treatment for vasospasm, the first bedside intervention should be fluid administration to increase the mean arterial pressure (MAP) to improve cerebral perfusion. The description is not suggestive of a seizure and therefore choice A is incorrect. The description also does not suggest a new infection, and therefore Answer D is incorrect.
A 57-year-old man, with past medical history of hypertension and hyperlipidemia, presented with an acute onset of slurred speech and right-sided weakness. He was diagnosed with an acute left middle cerebral artery (LMCA) stroke and IV tPA was administered. He was then admitted to the ICU for close monitoring. On day 3 poststroke, his focal deficits persist, and it is noted that one of his pupils is larger than the other. He subsequently becomes unresponsive and is emergently intubated and hyperventilated. Stat head CT demonstrated increasing cerebral edema and midline shift of 9.6 mm and uncal herniation without signs of cerebral hemorrhage.
What is the most appropriate next step in treatment?
The patient suffered an extensive MCA stroke and did not improve with IV thrombolytics. Brain edema and ICP are often associated with occlusion of large intracranial arteries. Edema of the brain begins to develop during the first 24 to 48 hours and reaches a maximum extent of 3 to 5 days from the occurrence of acute ischemic stroke. The presentation described is classic for uncal herniation secondary to increasing edema, with pressure on midbrain causing a CN III palsy manifested by a blown pupil. Because post-stroke edema is cytotoxic in nature and vasogenic edema occurs secondarily (as opposed to perineoplastic changes), steroids are not beneficial (Option B is incorrect). In fact, it has been shown that steroid administration in the setting of acute stroke worsens outcomes. Although increasing cerebral edema could cause secondary cerebral ischemia by compressing healthy brain tissue, there is no indication to increase transfusion threshold (Option A is incorrect). Redosing tPA could be detrimental in the settings of a large stroke and should not be attempted (Option D is incorrect). Treatment of stroke-related cerebral edema is osmotherapy, such as hypertonic saline (Option C is correct) or mannitol. Following this initial intervention, the patient should be evaluated for possible hemicraniectomy.
A 76-year-old man with history of COPD and stage 3 chronic kidney disease underwent elective craniotomy for tumor resection. His postoperative course was complicated by the development of status epilepticus and respiratory failure. On postoperative day 5, he developed a fever of 38.7°C and his WBC increased from 12 000 to 19 500. Blood, urine, and respiratory cultures were obtained.
A CSF sample revealed:
Which empiric antibiotic regimen is most appropriate to initiate at this time?
Correct Answer: A
The patient presents with post craniotomy meningitis. According to the Infectious Diseases Society of America 2017 guidelines, coverage for grampositive bacteria, and gram-negative bacteria including antipseudomonal coverage is required. Vancomycin should be aggressively dosed to achieve a trough concentration of 15 to 20 µg/mL. The recommendation for gramnegative coverage includes: cefepime, ceftazidime, or meropenem. Although cefepime is an option, there is increased risk of seizures associated with its use compared with other beta-lactams. The risk is especially significant in older patients with renal impairment. For these reasons it is preferable not to choose cefepime in this elderly patient with chronic kidney disease and seizures (option D is incorrect). Option B represents a common empiric coverage regimen for community acquired bacterial meningitis, which is not relevant for this patient. Option C does not cover pseudomonas. The correct answer is Option A: ceftazidime and vancomycin.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us